A forum for family, friends and carers of pancreatic cancer patients

Moderator: volmod

Forum rules
Please see the messages in our "Rules" section

The posts on this discussion board are made by members of the General Public and are not intended to constitute medical advice
Ruthos1
Posts: 21
Joined: Sun Feb 02, 2014 10:28 pm

Advice please on fentanyl patches

Postby Ruthos1 » Mon Dec 01, 2014 11:38 pm

Hi every one,
I wonder if anybody/relative on this forum has experienced or has any knowledge on the following 'side effects' from a fentanyl patch.
My mother was diagnosed 18 months ago with cancer to the head of the pancrea with secondaries to the liver and small intestine.
We have had our ups and downs and good and bad days.
Currently we are having more bad days than good.
The pain in my mums back and stomach was an issue but we are now controlling this.She started of am and pm slow release morphine tabs and then went to a fentanyl patch50 mcg and oramorph and paracetamol for break through pain.
This was then incereased to 75 mcg and now a 100 mcg patch has been applied.
She has had this on for five days now and is very unsteady in her feet, experiencing strange feelings in her head.
Consequently, resulting in a nasty fall on Saturday and we ended up in A&E as a result of this.
I'm so disappointed as we have solved the problem with the pain and now have this.I am frightened to let her walk in the house
and daren't leave her at all unless she promises to stay in the arm chair until I get howw.I am currently living/caring for her.
She is also drowsy and nods off quite often.
Food consumption is minimal, and has to be soft as anything bulky , meat/chicken makes her gag.
My thoughts are with all of you on this forum either suffering from this vile illness or caring for a loved one.
Ruthos
x

LMD
Posts: 120
Joined: Tue Apr 15, 2014 10:06 pm

Re: Advice please on fentanyl patches

Postby LMD » Tue Dec 02, 2014 11:43 pm

Hi Ruthos
I'm sorry but I don't have any experience/knowledge of fentanyl patches. Having just read your post I just wanted to send you my love and let you know I'm thinking of you and your mum. take care x

MSH
Posts: 228
Joined: Tue Apr 30, 2013 11:03 pm

Re: Advice please on fentanyl patches

Postby MSH » Wed Dec 03, 2014 1:18 am

In my past life as a GP I used Fentanyl quite lot, the great advantage of transdermal medication is that peaks and troughs are avoided. It is a strong opiate and it can be tricky getting the balance right between pain relief and side effects. I have two observations, The patch is usually applied for 72 hours, after this time the drug released will probably tail off markedly. If your mother is taking the 100 mcg of Fentanyl this is equivalent to 315mgs to 404 mgs of morphine daily. Tot up the morphine tabs and oramorph to see how much morphine she was taking each day.

I had a problem with pain a few months back and at its worst was taking 80mgs morphine daily. I could hardly keep awake, it doesn't surprise me that your mum has side effects if she's taking the equivalent of 4 or 5 times that amount. Having said that the priority has to be pain relief. I hope you are able to find the right balance.

Go green sue
Posts: 38
Joined: Thu Jul 17, 2014 10:41 pm

Re: Advice please on fentanyl patches

Postby Go green sue » Tue Dec 30, 2014 6:16 pm

Hi, I have only just seen your post. I have had a distal pancreatectomy but also I have had 9 operations on my spine and I am on 62mcg patch fentanyl daily- I use a 50 patch plus a 12mcg patch. I find it makes me very sleepy and I struggle to get motivated in the morning. I also find it upsets my stomach by making me constipated. I also take oromorph for breakthrough pain.
I hope you can get the dose sorted for your mum.
Love Sue xx